Open Access
Translator Disclaimer
December, 1946 The Approximate Distribution of Student's Statistic
Kai-Lai Chung
Ann. Math. Statist. 17(4): 447-465 (December, 1946). DOI: 10.1214/aoms/1177730884

Abstract

It is well known that various statistics of a large sample (of size $n$) are approximately distributed according to the normal law. The asymptotic expansion of the distribution of the statistic in a series of powers of $n^{-\frac{1}{2}}$ with a remainder term gives the accuracy of the approximation. H. Cramer [1] first obtained the asymptotic expansion of the mean, and recently P. L. Hsu [2] has obtained that of the variance of a sample. In the present paper we extend the Cramer-Hsu method to Student's statistic. The theorem proved states essentially that if the population distribution is non-singular and if the existence of a sufficient number of moments is assumed, then an asymptotic expansion can be obtained with the appropriate remainder. The first four terms of the expansion are exhibited in formula (35).

Citation

Download Citation

Kai-Lai Chung. "The Approximate Distribution of Student's Statistic." Ann. Math. Statist. 17 (4) 447 - 465, December, 1946. https://doi.org/10.1214/aoms/1177730884

Information

Published: December, 1946
First available in Project Euclid: 28 April 2007

MathSciNet: MR18390
Digital Object Identifier: 10.1214/aoms/1177730884

Rights: Copyright © 1946 Institute of Mathematical Statistics

JOURNAL ARTICLE
19 PAGES


SHARE
Vol.17 • No. 4 • December, 1946
Back to Top